Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Poincaré duality in P.A. Smith theory


Authors: Christopher Allday, Bernhard Hanke and Volker Puppe
Journal: Proc. Amer. Math. Soc. 131 (2003), 3275-3283
MSC (2000): Primary 57S10, 57P10, 55N10; Secondary 55N91
Published electronically: February 6, 2003
MathSciNet review: 1992869
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G=S^1$, $G=\mathbb{Z}/p$ or more generally $G$ be a finite $p$-group, where $p$ is an odd prime. If $G$ acts on a space whose cohomology ring fulfills Poincaré duality (with appropriate coefficients $k$), we prove a mod $4$ congruence between the total Betti number of $X^G$ and a number which depends only on the $k[G]$-module structure of $H^*(X;k)$. This improves the well known mod $2$ congruences that hold for actions on general spaces.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57S10, 57P10, 55N10, 55N91

Retrieve articles in all journals with MSC (2000): 57S10, 57P10, 55N10, 55N91


Additional Information

Christopher Allday
Affiliation: Department of Mathematics, University of Hawaii, 2565 Mc Carthy Mall, Honolulu, Hawaii 96822
Email: chris@math.hawaii.edu

Bernhard Hanke
Affiliation: Department of Mathematics, Universität München, Theresienstr. 39, 80333 München, Germany
Email: hanke@rz.mathematik.uni-muenchen.de

Volker Puppe
Affiliation: Department of Mathematics, Universität Konstanz, 78457 Konstanz, Germany
Email: Volker.Puppe@uni-konstanz.de

DOI: http://dx.doi.org/10.1090/S0002-9939-03-06856-4
PII: S 0002-9939(03)06856-4
Keywords: Group action, Betti number, Poincar\'e duality space
Received by editor(s): September 20, 2001
Received by editor(s) in revised form: May 3, 2002
Published electronically: February 6, 2003
Additional Notes: The second author holds a DFG research grant. He thanks the University of Notre Dame for its hospitality during the work on this paper
Communicated by: Paul Goerss
Article copyright: © Copyright 2003 American Mathematical Society